Kentucky, 2003

Hail in Kentucky, August 9, 2003

August 9, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 1:10 PM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 9, 1:10 PM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT SAT AUG 9 2003

VERY STATIC WEATHER PATTERN FOR THE FIRST PORTION OF THE 7 DAYS.
DIURNAL SHOWERS AND TSRA WILL DOMINATE THE AFTERNOONS AND FOG WILL
DO LIKEWISE FOR THE EARLY MORNINGS. THE SFC AND UA PATTERNS LOOK
ALMOST THE SAME SINCE 8/4. SEE NO REASON TO DEVIATE FROM
PERSISTANCE.

MODELS KEEP THIS PATTERN GOING WITH A SLIGHT SLACKING OF DIURNAL
PCPN BY WED AFTNOON. THIS IS REFLECTED IN DECREASING POPS BY THAT
TIME. HOWEVER...THE LATEST AVN IS NOW PROJECTING A RATHER
SIGNIFICANT INVERTED TROF BRINGING A HIGH PROBABILITY OF PCPN LATE
WED NITE/EARLY THU. HAVE NOT YET BOUGHT THIS SCENERIO AS THIS IS THE
FIRST RUN THAT HAS THIS AND IT IS STILL FIVE DAYS OUT. HOWEVER WITH
THE IMPACT THE WEST COAST IS ABOUT TO SEE AND A RETROGRADE OF THE
EAST COAST TROF...THIS MAY BE THE PATTERN TO FOLLOW. WOULD LIKE TO
SEE ONE MORE MODEL RUN BEFORE WE GO FROM NO RAIN TO LIKELY. IN ANY
CASE IT WOULD BE PRUDENT TO BRING POPS UP GRADUALLY IF THE NEXT RUN
INDICATES A CONTINUING TREND TOWARDS A WET THU.

.JKL...NONE.

DUSTY

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------

1040 AM EDT SAT AUG 9 2003

UPDATE TO REMOVE MORNING WORDING AND FOG.  TEMPERATURES AND DIURNAL
PRECIP CHANCES LOOK ON TARGET.  UPDATE OUT SHORTLY.

OUDEMAN

---------------------------------------------------

540 AM EDT SAT AUG 9 2003

CURRENT WV IMAGERY OVER THE REGION SHOWS A VORT MAX CENTERED BETWEEN
LEX AND SME WITH ANOTHER OVER SC. THROUGH AXIS REMAINS OVER THE
REGION...AS OMEGA BLOCK REMAINS IN PLACE. AREAS OF DENSE FOG HAVE
BEEN OVER THE REGION OVERNIGHT AND MAINLY CONFINED TO THE RIDGETOPS
SO FAR. HOWEVER...MT. STERLING AND LONDON HAVE BEEN REPORTING
VISIBILITIES BELOW 1/2 MILE RECENTLY. A FEW AREAS PROBABLY HAVE A
STRATUS OVERCAST AS WELL. SOME CLOUDS AROUND 15KFT WERE ALSO OVER
THE REGION BASED ON IR CLOUD TOP TEMPS AND CVG OB. AT THE SFC...A
STATIONARY FRONT OR TROUGH EXTENDS FROM THE ADIRONDACKS DOWN INTO
THE FL PANHANDLE. HIGH PRESSURE REMAINS OVER THE UPPER MS
VALLEY...WITH AN INVERTED TROUGH THROUGH THE CENTER OF THE CWA.

SW/S ARE EXPECTED TO MOVE THROUGH THE OH VALLEY AND CENTRAL
APPALACHIANS TODAY. 0Z MODELS DID NOT HANDLE DETAILS OF VORT NEAR
I75 REAL GREAT...BUT NEW 6Z ETA SEEMS TO HAVE A BETTER HANDLE. AFTER
THE PATCHY DENSE FOG LIFTS BY MID MORNING...EXPECT CU DEVELOPMENT
SIMILAR TO YESTERDAY. NO REAL GOOD INDICATION OF WHICH AREA HAS THE
BEST CHANCE OF SEEING PRECIP...BUT WENT WITH PERSISTENCE WITH BEST
COVERAGE GENERALLY OVER THE EASTERN COUNTIES. CONTINUED LIKELY POPS
SOUTH OF I64 AND WELL EAST OF I75. WENT CLOSE TO GUIDANCE
TEMPS...WHICH ARE NEAR FRIDAYS MAXES. WITH LITTLE CHANCE IN AIRMASS
AND THE OVERALL PATTERN...SEE NO REASON WHY TODAY SHOULD BE MUCH
DIFFERENT. MODEL FORECAST SOUNDINGS FROM META HAVE SBCAPES OF 1000
TO 1500 J/KG WITH LIS IN THE -3 TO -4 RANGE. WITH NO CAP THERE
SHOULD BE PRETTY GOOD COVERAGE OF SHRA/TSRA LATER THIS AFTERNOON.
AREAL AVERAGE PRECIP WILL PROBABLY BE A TENTH OF AN INCH OR
LESS...BUT LOCALIZED ONE TO TWO INCH AMOUNTS ARE NOT OUT OF THE
QUESTION AS STORMS WILL BE SLOW MOVING DUE TO WEAK STEERING FLOW.
PWS ARE FORECAST TO BE A TAD LOWER THAN THEY WERE YESTERDAY SO
PROBABLY SLIGHTLY LESS COVERAGE OF LOCALIZED HVY RAINS. THE VORT
ALONG I75 WILL PROBABLY TRIGGER CONVECTION THIS AFTERNOON AS IT
MEANDERS TO THE EAST AS IT INTERACTS WITH DIFFERENTIAL HEATING
BOUNDARIES ALONG EDGE OF AREAS OF SIGNIFICANT PRECIP YESTERDAY AND
AND AM FOG TODAY.

FOR TONIGHT...COVERAGE OF SHRA/TSRA SHOULD DROP OFF AROUND 0Z AS HAD
BEEN THE CASE THE PAST FEW DAYS. AREAS OF FOG ARE EXPECTED ONCE
AGAIN AS WELL. LOWS SHOULD BE SIMILAR TO THIS AMS READINGS.

SUNDAY INTO THE EXTENDED...WITH TROUGH AXIS STILL OVER THE REGION
AND SW/S TO MOVE ACROSS THE REGION...CONTINUED GENERALLY DIURNAL
CHANCE POPS INTO TUE. THE LAST SW/V OF ANY SIGNIFICANCE SHOULD CROSS
THE REGION ON TUE AFTERNOON. BEHIND THIS SYSTEM...SFC HIGH PRESSURE
AND UPPER RIDGE WILL WORK INTO GREAT LAKES AND OH VALLEY ON WED AND
THU. A WEAKNESS IN THE FLOW ALOFT MAY REMAIN INTO WED SO WENT WITH
SLIGHT CHANCE INSTEAD OF CHANCE THEN FOR AFTERNOON AND EVENING
SHRA/TSRA. WARMING TREND STILL LOOKS LIKELY AT THE END OF THE PERIOD
AS WELL AS A COUPLE OF DRY DAYS. UPPED HIGHS A BIT ON FRIDAY WITH
UPPER RIDGE OVER THE EASTERN US...POSSIBLY CENTERED OVER THE OH
VALLEY.

PELTON

------------------------------------------------------------------

1055 PM EDT FRI AUG 8 2003

LARGELY DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS HAVE DWINDLED AND
REFLECTED THIS IN UPDATE.  ALSO TOOK OUT LATE WORDING FOR FOG.
FORECAST IS ON TRACK.

HEINLEIN
Hazardous weather outlook, Aug 9, 5:55 AM EST, 12 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
655 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY. ANY THUNDERSTORMS THAT DO DEVELOP
WILL BE SLOW MOVING AND COULD PRODUCE LOCALLY HEAVY RAIN OF BETWEEN
ONE AND TWO INCHES. THIS COULD LEAD TO SOME LOCALIZED FLASH FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY...WITH
THE GREATEST CHANCE OF THUNDERSTORMS ON SUNDAY. THUNDERSTORMS DURING
THIS PERIOD ARE NOT EXPECTED TO BECOME SEVERE. ONCE AGAIN...ANY
THUNDERSTORMS ON SUNDAY WILL BE SLOW MOVING...POSING A RISK OF
ISOLATED HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT ANY FLOODING WHICH IS OBSERVED.

PELTON

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
August 9, 6:38 PM EST to 6:44 PM EST
Where
Montgomery County, Mt Sterling
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -83.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333860.